Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 69, NWS Columbia, SC

June 9, 20255 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2025, 8:48 PM EDT for 5 counties in South Carolina. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2025, 8:48 PM EDT (00:48 UTC)
Expired
Jun 9, 2025, 9:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 9 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:48 PM EDTTSTM WND DMGChapin, SCColumbia News Affiliate posted a picture from a viewer in Chapin of a large branch snapped off a tree. Time estimated by radar.
Jun 9, 8:53 PM EDTTSTM WND DMG1 Nne Ballentine, SCColumbia Fire reports a tree down on a house as well as a powerline down. Time estimated based on radar.
Jun 9, 9:02 PM EDTTSTM WND DMG6 Sw Blythewood, SCColumbia Fire Dept reported a tree down blocking the roadway at the intersection of Lorick Rd and Winnsboro Rd. Time estimated by radar.
Jun 9, 9:10 PM EDTTSTM WND DMG6 Sw Blythewood, SCCorrects previous tstm wnd dmg report from 6 SW Blythewood. Columbia Fire Dept reported a tree down blocking the roadway at the intersection of Lorick Rd and Winnsboro Rd. Time estimated by radar.
Jun 9, 9:12 PM EDTTSTM WND DMG6 Nw Dentsville, SCSCDPS website and Richland County EM reported a tree on the roadway on Lorick Road near Dozier Lane.
Jun 9, 9:37 PM EDTTSTM WND DMG3 Sse South Congaree, SCSCDPS website reports a tree in roadway on Busbee Road. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2025-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2025-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS52 KCAE 100048
SVRCAE
SCC039-055-063-071-079-100130-
/O.NEW.KCAE.SV.W.0069.250610T0048Z-250610T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
848 PM EDT Mon Jun 9 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern Fairfield County in central South Carolina...
  Southeastern Newberry County in central South Carolina...
  Central Lexington County in central South Carolina...
  Richland County in central South Carolina...
  Southwestern Kershaw County in central South Carolina...

* Until 930 PM EDT.

* At 847 PM EDT, severe thunderstorms were located along a line
  extending from near Jenkinsville to near Batesburg-Leesville,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
  Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak
  Grove, McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank,
  South Congaree, Pine Ridge, Arcadia Lakes, Lugoff, Jenkinsville,
  and Columbia International University.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 44 and 91.
 Interstate 26 between mile markers 88 and 120.
 Interstate 77 between mile markers 0 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!

&&

LAT...LON 3383 8081 3384 8095 3385 8099 3388 8100
      3387 8103 3384 8104 3387 8156 3428 8134
      3429 8065
TIME...MOT...LOC 0047Z 268DEG 37KT 3422 8130 3390 8147 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
1 follow-up statement
733 
WWUS52 KCAE 100112
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
912 PM EDT Mon Jun 9 2025

SCC071-100122-
/O.CAN.KCAE.SV.W.0069.000000T0000Z-250610T0130Z/
Newberry SC-
912 PM EDT Mon Jun 9 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWBERRY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3383 8081 3384 8095 3385 8099 3388 8100
      3387 8103 3384 8104 3388 8144 3427 8128
      3429 8065
TIME...MOT...LOC 0112Z 268DEG 37KT 3423 8102 3391 8119 

$$

SCC039-055-063-079-100130-
/O.CON.KCAE.SV.W.0069.000000T0000Z-250610T0130Z/
Fairfield SC-Lexington SC-Richland SC-Kershaw SC-
912 PM EDT Mon Jun 9 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN FAIRFIELD...CENTRAL LEXINGTON...RICHLAND AND
SOUTHWESTERN KERSHAW COUNTIES...

At 912 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Killian to near South Congaree,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Dentsville, Oak Grove, McEntire Air Base,
Highway 6 at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge,
Arcadia Lakes, Lugoff, Columbia International University, Harbison
State Forest, and Sesquicentennial State Park.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 45 and 91.
 Interstate 26 between mile markers 92 and 120.
 Interstate 77 between mile markers 0 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!

&&

LAT...LON 3383 8081 3384 8095 3385 8099 3388 8100
      3387 8103 3384 8104 3388 8144 3427 8128
      3429 8065
TIME...MOT...LOC 0112Z 268DEG 37KT 3423 8102 3391 8119 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:52 PM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 9, 1:52 PM EDT, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
152 PM EDT Mon Jun 9 2025

.SYNOPSIS...
The threat of severe weather returns again with increasing rain
chances this afternoon. Showers and thunderstorms are most
likely later this evening through the early overnight hours. As
an upper trough lifts away from the region, we should
transition to less organized and more typical summertime pulse
convection through the remainder of the week and into next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Shower and thunderstorm chances increase this afternoon, with
  a few strong to severe thunderstorms possible through the
  early overnight hours.

Satellite imagery this afternoon shows scattered cumulus across
much of the forecast area. A singular shower continues to trek
east across our southern counties and we are monitoring
additional development across Georgia, which could clip the
northern CSRA during the next few hours. Latest model guidance
suggests that showers and thunderstorms will be most likely in
our FA later this evening and into the early overnight hours,
from roughly 6pm to 3am. This timing lines up with the passage
of a shortwave, which should aid in convective development even
after the sun sets. The SPC maintains a Slight (2/5) risk for
severe weather across our entire CWA, with damaging wind gusts
as the primary hazard. Latest SPC mesoanalysis shows CAPE values
in excess of 1000 J/kg across much of the region, though the
overall shear is unimpressive. DCAPE values are in excess of
1000 J/kg across the northern half of our CWA where PWATs are
lower indicating the presence of more dry air. While isolated
development cannot be ruled out, the lack of significant large
scale forcing would suggest the threat will be highest when the
aforementioned shortwave arrives towards evening. Temperatures
should peak in the mid to upper 80s southwest and the upper 80s
to lower 90s southeast, falling into the upper 60s to lower 70s
by daybreak Tuesday

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Key Message(s):

- Additional scattered convection possible on Tuesday.

As an upper-lvl trough pushes eastward across the Ohio River Valley,
an associated cold front will move towards the region and then stall
nearby. This will result in isolated to scattered showers to develop
throughout the day. Despite there being ample amount of instability
(~1250-1500 J/kg) and DCAPE (~750-1000 J/kg) present, the overall
shear looks rather unimpressive. With this, a few storms may become
severe and the main threats would be damaging wind gusts and locally
heavy rainfall. Shifting into the evening hours, rain chances will
begin to diminish across the western counties as drier air mixes
into the region. However, rain chances will remain over the eastern
counties where deep moisture continues to filter in. Highs will
climb into the mid to upper 80s. Lows will range in the mid to upper
60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Key Message(s):

-Typical summertime afternoon thunderstorms continues but the severe
threat remains low.

As weak upper-lvl ridging builds into the region from the south
throughout the week, a series of upper-lvl disturbances will likely
glide through the region. The aforementioned stalled front will
finally shift out of the region as a weak warm front lifts across
sometime on Thursday. Most guidance tends to suggest that showers
and thunderstorms will be primarily diurnally driven and the region
will enter into a more typical summerlike pattern. With a good
amount of moisture still available, any sort of forcing mechanism
will trigger showers and thunderstorms to develop. Temperatures stay
close to normal for this time of year.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Restrictions Possible Later Today from Showers and Thunderstorms,
FOllowed by Low Ceilings Tonight....

All terminals are VFR this afternoon as scattered cumulus
clouds with ceilings between 4000 and 5000 feet pass through the
region. Surface winds will continue to be gusty at times, with
the highest gusts being observed at CAE/CUB so far. Have pushed
back the timing of restrictions due to showers and thunderstorms
based on the latest guidance. Rain chances increase as the
afternoon goes on with restrictions most likely at AGS/DNL
between 22Z and 02Z, CAE/CUB between 23Z and 03Z, and between
00Z and 04Z at OGB. Having said that, more isolated development
cannot be ruled out outside of these windows and trends will be
monitored as the day goes on. Latest guidance shows ceilings
falling behind the convection, with all sites dropping to at
least low MVFR ceilings towards daybreak. Conditions should
gradually improve late in the TAF period as the low stratus
transitions to scattered cumulus.

EXTENDED AVIATION OUTLOOK...Brief flight restrictions are possible
each day with typical summertime thunderstorms throughout the
week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Jun 9, 7:33 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
733 PM EDT Mon Jun 9 2025

SCZ038-092345-
Clarendon SC-
733 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of east central
Clarendon County through 745 PM EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Manning, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3363 8003 3363 8016 3379 8016
      3385 7990
TIME...MOT...LOC 2332Z 261DEG 32KT 3372 8004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EC
Local storm report, Jun 9, 8:12 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
812 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Tstm Wnd Dmg     6 NNE Mccormick         33.99N 82.25W
06/09/2025                   McCormick          SC   Law Enforcement

            McCormick county dispatch reported trees
            down at the intersection of US 221 and Eden
            Hall Rd. Time estimated by radar.

&&

gpl
Local storm report, Jun 9, 8:14 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
814 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Dmg     3 NE Willington         34.00N 82.41W
06/09/2025                   McCormick          SC   Law Enforcement

            McCormick County dispatch reported trees
            down along Hwy 28 north. Time estimated
            based on radar.

&&

gpl
Special weather statement, Jun 9, 8:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
818 PM EDT Mon Jun 9 2025

SCZ115-100045-
Northern Lancaster SC-
818 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of northwestern
Lancaster County through 845 PM EDT...

At 818 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Mill, or near Rock Hill, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indian Land, Waxhaw, Carolina Commons Shopping Center, and Community
of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 8078 3486 8079 3487 8088 3490 8088
      3493 8086 3496 8087 3497 8088 3499 8089
      3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 0018Z 251DEG 30KT 3501 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL
Local storm report, Jun 9, 8:38 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
838 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     2 SW Newberry           34.25N 81.64W
06/09/2025                   Newberry           SC   Trained Spotter

            Trained weather spotter reported tree down
            on a powerline in the 6500-6800 block of SC
            121. Time estimated by radar.

&&

gpl
Special weather statement, Jun 9, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
848 PM EDT Mon Jun 9 2025

SCZ018-025>027-030-100115-
Lexington SC-Aiken SC-McCormick SC-Saluda SC-Edgefield SC-
848 PM EDT Mon Jun 9 2025

...Strong thunderstorms will impact portions of central Edgefield,
western Lexington, southeastern Saluda, north central Aiken and
southeastern McCormick Counties through 915 PM EDT...

At 848 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saluda to near Johnston to 7 miles northeast of
Hamilton Branch State Park. Movement was east at 45 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Batesburg-Leesville, Highway 6 at Lake Murray Dam, Red
Bank, Edgefield, Saluda, Johnston, Ridge Spring, Saluda County
Airport, Gilbert, Summit, Monetta, Trenton, Ward, Cedar Grove Fire
Station, Strom Thurmond High School, South Shore Marina, Oswald Park,
Saluda Co Sheriff's Office, and Bundrick Island.

This includes Interstate 20 in South Carolina between mile markers 34
and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3409 8120 3379 8127 3374 8173 3377 8224
      3386 8194 3403 8178
TIME...MOT...LOC 0048Z 261DEG 41KT 3398 8178 3387 8188 3381 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:14 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, Newberry, Richland, Saluda46 min
Jun 9, 8:48 PM EDTSpecial Weather StatementCAEEdgefield, Lexington, Saluda27 min
Jun 9, 8:49 PM EDTTornado WarningCAELexington, Richland26 min
Jun 9, 8:59 PM EDTTornado WarningCAEFairfield, Richland31 min
Jun 9, 9:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Lexington, Richland, Sumter49 min
Jun 9, 10:12 PM EDTSpecial Weather StatementCAEKershaw, Lee, Sumter33 min
Jun 10, 12:02 AM EDTAreal Flood AdvisoryCAEAiken, Barnwell118 min
Jun 10, 1:25 AM EDTAreal Flood AdvisoryCAEAiken, Barnwell3 hr
Jun 10, 1:29 AM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Orangeburg, Sumter2 hr
Jun 10, 1:33 AM EDTSpecial Weather StatementCAEAllendale42 min
Jun 10, 10:35 AM EDTSpecial Weather StatementCAEClarendon25 min
Jun 10, 6:31 PM EDTSpecial Weather StatementCAEMcCormick29 min
Jun 10, 6:45 PM EDTSpecial Weather StatementCAEMcCormick45 min
Jun 10, 7:03 PM EDTSpecial Weather StatementCAEMcCormick27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.